Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jan 6, 2009, 3:15 PM EST for Chattooga County, Dade County, Walker County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 6, 2009, 3:15 PM EST (20:15 UTC)
- Expired
- Jan 6, 2009, 4:00 PM EST
- In force
- 45 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Chattooga County, GA, Dade County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 062015
SVRFFC
GAC055-083-295-062100-
/O.NEW.KFFC.SV.W.0001.090106T2015Z-090106T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EST TUE JAN 6 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHATTOOGA COUNTY IN NORTHWEST GEORGIA
SOUTHERN DADE COUNTY IN NORTHWEST GEORGIA
WALKER COUNTY IN NORTHWEST GEORGIA
* UNTIL 400 PM EST
* AT 309 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
19 MILES WEST OF TRION TO 17 MILES WEST OF SUMMERVILLE... MOVING
NORTHEAST AT 55 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CEDAR GROVE...LA FAYETTE...NOBLE...CLOUDLAND...AND CHICKAMAUGA.
DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS LINE OF STORMS.
ALTHOUGH CURRENT DATA DOES NOT INDICATE THE EXISTENCE OF A
TORNADO...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU SEE WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL THE
STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL
FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3491 8527 3485 8527 3484 8520 3477 8520
3476 8515 3472 8516 3471 8505 3463 8505
3458 8508 3458 8510 3454 8513 3444 8550
3476 8557
TIME...MOT...LOC 2013Z 243DEG 48KT 3467 8557 3454 8559
3444 8566
$$2 follow-up statements
000
WWUS52 KFFC 062040
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EST TUE JAN 6 2009
GAC055-083-295-062100-
/O.CON.KFFC.SV.W.0001.000000T0000Z-090106T2100Z/
CHATTOOGA GA-DADE GA-WALKER GA-
340 PM EST TUE JAN 6 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EST
FOR WALKER...SOUTHERN DADE AND NORTHERN CHATTOOGA COUNTIES...
AT 335 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ROCK SPRING TO LINWOOD TO CLOUDLAND...MOVING NORTHEAST AT 55
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUBLIGNA...NAOMI...TRION AND VILLNOW.
WEAK...SHORT LIVED TORNADOES CAN SOMETIMES DEVELOP ALONG THE LEADING
EDGE OF SEVERE THUNDERSTORM LINES LIKE THIS ONE. HOWEVER...THE MAIN
THREAT IS DAMAGING WINDS. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM OUTSIDE WALLS AND WINDOWS.
IF YOU SEE WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER
THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE
TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3491 8527 3485 8527 3484 8520 3477 8520
3476 8515 3472 8516 3471 8505 3463 8505
3458 8508 3458 8510 3454 8513 3444 8550
3476 8557
TIME...MOT...LOC 2040Z 242DEG 46KT 3485 8518 3468 8525
3454 8542
$$000
WWUS52 KFFC 062055
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EST TUE JAN 6 2009
GAC055-083-295-062103-
/O.EXP.KFFC.SV.W.0001.000000T0000Z-090106T2100Z/
CHATTOOGA GA-DADE GA-WALKER GA-
353 PM EST TUE JAN 6 2009
...THE SEVERE THUNDERSTORM WARNING FOR WALKER...SOUTHERN DADE AND
NORTHERN CHATTOOGA COUNTIES EXPIRES AT 400 PM EST...
AT 348 PM EST...RADAR INDICATED THAT THE LINE OF THUNDERSTORMS HAS
WEAKENED...AND WAS NO LONGER CONSIDERED SEVERE. THUS...THE WARNING
WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED WIND DAMAGE OR SIGNIFICANT FLOODING...WAIT UNTIL
AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3491 8527 3485 8527 3484 8520 3477 8520
3476 8515 3472 8516 3471 8505 3463 8505
3458 8508 3458 8510 3454 8513 3444 8550
3476 8557
TIME...MOT...LOC 2053Z 242DEG 46KT 3491 8499 3474 8506
3460 8523
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 6, 2:59 PM EST, 16 minutes earlier.
Area forecast discussion, Jan 6, 2:59 PM EST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 259 PM EST TUE JAN 6 2009 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... GFS SEEMS TO BE A REASONABLE COMPROMISE AS THE NAM SEEMS TO BE A TAD SLOW HANDLING THE SYSTEM. ECMWF DOES LOOK A LITTLE BETTER THAN THE GFS AS FAR AS THE STRENGTH OF THE SYSTEM GOES BUT THE GFS IS ENOUGH IN THE MIDDLE OF THE PACKAGE THAT WITH A FEW MINOR TWEAKS...THE GFS IS FINE. STATIONARY/WARM FRONT IS DRAPED ACROSS NORTH GEORGIA BUT WILL SOON START SHIFTING SOUTHEAST AS THE UPPER TROUGH CONTINUES TO DIG. SURFACE LOW WILL TREK NORTHEAST ALONG THE FRONT AND COLD FRONT WILL BEGIN TO SWEEP EAST ACROSS THE REGION THIS EVENING. SEVERAL ASPECTS TO CONSIDER...INCLUDING THE RAINFALL (MORE ON THAT BELOW) AND THE SEVERE POTENTIAL. SPCS SLIGHT RISK NOSES INTO THE AREA... BUT INSTABILITY WILL BE MODEST AT BEST. SHEAR IS MUCH MORE IMPRESSIVE WITH 60+KT LLJ MOVING INTO THE AREA WITH THE FRONT AND PLENTY OF SPEED SHEAR ALONG WITH THE UPPER JET. KFFC 18Z SOUNDING 0-3KM HELICITY WAS OVER 400 M2/S2...KBMX WAS OVER 500. LAPSE RATES NOT IMPRESSIVE BUT ONCE THE FRONT ARRIVES LAPSE RATES WILL INCREASE SIGNIFICANTLY WITH THE UPPER COOLING. ANY OF THE LLJ WINDS THAT GET TRANSFERED TO THE SURFACE WILL EASILY RESULT IN DAMAGING WINDS...BUT WITH THE LACK OF INSTABILITY IT WILL BE HARD FOR STORMS TO REMAIN SURFACE-BASED. THE OTHER CONCERN IS WITH THE POSSIBLE ISOLATED TORNADO OR TWO EMBEDDED IN EITHER QLCS-TYPE LINEAR STORMS OR AHEAD OF THE MAIN LINE IN A POSSIBLE ISOLATED SUPERCELL. THE FRONT WILL MOVE THROUGH THE AREA BY WEDNESDAY MORNING AND MUCH COOLER AIR WILL FILTER IN BEHIND IT. THE UPPER TROUGH WILL DIG QUITE DEEPLY WITH ENOUGH WRAPAROUND MOISTURE TO WARRANT SNOW OR AT LEAST A RAIN/SNOW MIX IN NORTH GEORGIA WEDNESDAY NIGHT THROUGH THURSDAY MORNING. 850 TEMPS ARE QUITE COLD WITH THE DEEP UPPER LOW WITH THICKNESS VALUES INDICATING TEMPS WELL BELOW FREEZING IN THE 850-700MB LAYER. THIS ADDED TO OROGRAPHIC UPLIFT WILL CERTAINLY INCREASE THE CHANCE...BUT SURFACE TEMPERATURES AND DEPTH OF MOISTURE WILL BE THE LIMITING FACTOR. GFS IS DEFINITELY STRONGER WITH THE POSSIBILITY...SO WILL NOT INCLUDE ANY ACCUMULATIONS FOR NOW...BUT WILL HAVE TO BE MONITORED IN CASE OTHER MODELS LINE UP. .LONG TERM /FRIDAY THROUGH TUESDAY/... THE EXTENDED BEGINS WITH WEAK RIDGING IN PLACE FOR FRIDAY AND A SLIGHT WARM UP FROM THE COOL-DOWN AFTER THE MID-WEEK COLD FRONT... THOUGH NIGHTTIME TEMPS WILL STILL BE ON THE COOL SIDE. ANOTHER WAVE AND WEAK FRONT MOVE THROUGH ON SATURDAY...THOUGH BY THE TIME IT REACHES US THE SURFACE LOW IS WELL OCCLUDED IN SOUTHERN CANADA AND ALL THE DYNAMICS ARE FAR TO THE NORTH. AFTER A BRIEF DRY PERIOD...THE NEXT SYSTEM TO MOVE THROUGH IS LATE ON TUESDAY BUT THERE ARE SOME PRETTY SIGNIFICANT DIFFERENCES IN THE MODELS BY THAT POINT SO HAVE MADE NO CHANGES TO THE GOING FORECAST AT THIS TIME. TEMPS PROGGED TO BE NEAR OR JUST SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED. && .HYDROLOGY... WIDESPREAD 2-4 HAS FALLEN ACROSS PORTIONS OF NORTH GEORGIA... WITH AN ADDITIONAL 2-3 EXPECTED ACROSS SOME OF THESE SAME AREAS. HAVE HAD NUMEROUS REPORTS OF ROADS CLOSED AND EVEN A REPORT OF A DAM BEING OVERTOPPED. CAN EXPECT THIS TO CONTINUE THROUGH THE EVENING AND OVERNIGHT AS THE RAIN CONTINUES. FLOOD WATCH WILL REMAIN IN EFFECT AND WILL CONTINUE TO ISSUE FLOOD WARNINGS AS NECESSARY. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 53 60 38 53 31 / 100 60 10 5 0 ATLANTA 52 56 39 54 35 / 100 50 5 5 0 BLAIRSVILLE 49 49 32 45 25 / 100 50 20 5 0 CARTERSVILLE 51 53 32 52 27 / 100 50 10 5 0 COLUMBUS 56 60 40 60 37 / 90 30 5 5 0 GAINESVILLE 50 53 34 51 32 / 100 50 10 5 0 MACON 58 61 40 61 34 / 90 60 5 5 0 ROME 49 49 34 50 29 / 100 50 10 5 0 PEACHTREE CITY 53 57 35 55 29 / 100 40 5 5 0 VIDALIA 61 68 40 62 35 / 50 80 5 5 0 && .FFC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES: BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...DAWSON... FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HARALSON... LUMPKIN...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK... TOWNS...UNION...WALKER...WHITE...WHITFIELD. && TDP
Hazardous weather outlook, Jan 6, 11:30 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EST TUE JAN 6 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1130 AM EST TUE JAN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF HEAVY RAIN WITH POSSIBLE FLOODING IS EXPECTED ACROSS PORTIONS OF NORTH GEORGIA TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A FRONTAL BOUNDARY STRETCHING ACROSS EXTREME NORTH GEORGIA WILL REMAIN NEARLY STATIONARY THIS AFTERNOON...AS A SURFACE LOW DEVELOPS OVER THE LOWER MISSISSIPPI VALLEY. THE LOW WILL MOVE NORTHEAST ...PULLING THE COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD WILL BE FLOODING RAINS. HEAVY RAINFALL COULD CAUSE SOME RIVERS...STREAMS AND CREEKS TO RISE TO LEVELS THAT RESULT IN MINOR FLOODING. THE BEST CHANCE FOR FLOODING CONDITIONS WILL CONTINUE TO BE NORTH OF A BUCHANAN TO ATLANTA TO CLEVELAND LINE. THE PRIMARY HAZARDS WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. THE BEST CHANCE FOR SEVERE STORMS WILL BE SOUTH AND WEST OF A ROME TO GAINESVILLE TO GRIFFIN LINE. .DISCUSSION... GULF MOISTURE WILL CONTINUE TO ADVECT INTO THE STATE THIS AFTERNOON...OVERRUNNING A STATIONARY BOUNDARY STRETCHING FROM LOUISIANA INTO NORTH GEORGIA. A SURFACE LOW WILL LIFT NORTHEAST ALONG THE BOUNDARY...PULLING A COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA THROUGH TONIGHT AS THIS COMPLEX WEATHER SYSTEM MOVES ACROSS THE SOUTHEAST U.S. RAINFALL COULD BE HEAVY AT TIMES...WITH ADDITIONAL TOTALS OF 2 TO 3 INCHES POSSIBLE ACROSS PORTIONS OF NORTH GEORGIA...TOTAL ACCUMULATIONS COULD BE 4 TO 7 INCHES BY WEDNESDAY MORNING. THE COMBINATION OF STRONG WIND SHEAR AND WEAK INSTABILITY IS EXPECTED TO BE ENOUGH TO PRODUCE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BE STRONG ENOUGH TO PRODUCE DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 6:45 AM EST | Areal Flood Warning | FFC | Forsyth | 24 hr |
| Jan 6, 6:51 AM EST | River Flood Warning | FFC | Forsyth, Fulton | 57 hr |
| Jan 6, 7:57 AM EST | River Flood Warning | FFC | Dawson, Forsyth | 15 hr |
| Jan 6, 8:46 AM EST | Areal Flood Warning | FFC | Bartow, Chattooga, Cherokee, Floyd, Gilmer, Gordon and 1 more | 24 hr |
| Jan 6, 9:40 AM EST | Areal Flood Warning | FFC | Banks, Dawson, Fannin, Hall, Lumpkin, Towns and 2 more | 22 hr |
| Jan 6, 10:56 AM EST | River Flood Warning | FFC | Cherokee | 33 hr |
| Jan 6, 12:20 PM EST | River Flood Warning | FFC | Polk | 13 hr |
| Jan 6, 12:33 PM EST | River Flood Warning | FFC | Dade | 47 hr |
| Jan 6, 12:46 PM EST | Areal Flood Warning | FFC | Catoosa, Murray, Walker, Whitfield | 24 hr |
| Jan 6, 3:19 PM EST | Tornado Warning | FFC | Dade, Walker | 17 min |
| Jan 6, 3:37 PM EST | River Flood Warning | FFC | Gilmer | 15 hr |
| Jan 6, 4:41 PM EST | Severe Thunderstorm Warning | FFC | Chattooga, Floyd | 64 min |
| Jan 6, 4:55 PM EST | Tornado Warning | FFC | Chattooga, Floyd | 50 min |
| Jan 6, 5:23 PM EST | Severe Thunderstorm Warning | FFC | Bartow, Gordon, Murray, Walker, Whitfield | 52 min |
| Jan 6, 5:33 PM EST | River Flood Warning | FFC | Gordon, Murray, Whitfield | 4 days |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.